Hail, Cayuga
- When
- March 29, 5:26 PM EST
- Where
- Cayuga County, 1.47 mi NNE of Merrifield
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.800, -76.560
An area of low pressure over the Great Lakes pulled an occluded front across Central New York and the Finger Lakes during the late afternoon and early evening of the 29th. This sparked some scattered showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
An area of low pressure over the Great Lakes pulled an occluded front across Central New York and the Finger Lakes during the late afternoon and early evening of the 29th. This sparked some scattered showers and thunderstorms. One of these storms produced nickel sized hail in the Merrifield area of Cayuga County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 29, 1:42 PM EST, 3 hours 44 minutes earlier.
Area Forecast Discussion National Weather Service Binghamton NY 242 PM EDT Sun Mar 29 2020 .SYNOPSIS... Scattered showers and a few thunderstorms will be around this evening. Cooler weather and additional showers are expected for through midweek with an upper level disturbance parked over the Northeast US. Drier weather returns for the end of the week as high pressure builds. && .NEAR TERM /THROUGH MONDAY NIGHT/... 205 PM Update Main issue will be scattered thunderstorms moving into the Central Southern Tier and Finger Lakes late this afternoon and into the early evening hours. SPC has expanded the slight risk threat area, which now gets into western Steuben County. The marginal risk for severe storms remains the same; extending east to around Seneca Falls, Elmira and Towanda. A line of storms is progged to move into Steuben County/western Finger Lakes between 3-5 PM, then move east (while likely weakening some) approaching the I-81 corridor by 5-8 PM. The main question remains how much instability, and especially sfc based instability will be realized. The NAM continues to show a strong, low level capping inversion between 850-900mb which would prevent true sfc based convection from developing. Meanwhile, the GFS still hints at areas west of I-81, and especially west of Elmira breaking that inversion, reaching the convective temperature (18-22C) which would provide several hundred Joules of SBCAPE. Latest SPC mesoanalysis shows SBCAPE increasing rapidly between 500-1000 J/Kg out in western NY and NW PA. A line of severe thunderstorms is already racing through the Buffalo area and Niagara frontier region (at 2PM). Still expect some increase in sfc based instability for our far northwestern parts of the CWA; mainly across Steuben county up into the NW Finger Lakes. Visible satellite shows lower level clouds holding tough in the low level southeasterly flow. If this instability does indeed come to fruition, there will be ample shear to initial some well organized convection. 0-6km shear is forecast to be around 60-70 kts, 0-1km shear 30 kts and 0-1 SRH values up to 300 M2S2. DCAPE values around 500 J/Kg indicate some gusty wind potential and LCL heights will be low, around 350m. All in all, in agreement with SPC slight risk for the far western portion of the forecast area (western Steuben)....and if sfc temps are able to warm up, and produce 300-500 J/Kg of CAPE in our area, there would be a low chance for some storms to produce strong winds, hail and even an isolated tornado cannot be completely ruled out. Will continue to closely monitor this evolving situation into the evening hours. Tonight: Vertically stacked low drifts across the north central Great Lakes overnight. Mid level dry slot works into NE PA and the southern tier later this evening, which may decrease PoPs in this area. Scattered showers continue up north, and slowly begin to spread southeast toward morning as mid level moisture increases ahead of the upper level circulation. It will remain plenty warm for any precip to be in the form of rain overnight. Temperatures aloft only slowly fall to around +1C at 850mb. Overnight lows hold in 40s areawide. South-southwest winds 7-15 mph expected. Monday and Monday night: Closed mid and upper level low pressure system will be just north of Lake Ontario during the daytime hours, then slowly drifts south while weakening into an open trough Monday night. Cooler air works in aloft this period, with 850mb temperatures falling back to between -2C to -5C. This will create unstable conditions, with plenty of clouds and scattered showers wrapping around the low into our area. Increased PoPs into the likely or categorical range for much of Central NY, with chance PoPs down into NE PA. The rain will not necessarily be steady or heavy, just plenty of showers around. Surface and boundary layer temperatures are slow to cool, with temperatures holding in the 40s during the day...except low to mid-50s for the valleys of NE PA. This will allow ptype to be all rain during the daytime hours. Same pattern continues right into Monday night with the decaying circulation overhead and still ample moisture for showers areawide. Went a few degrees below NBM guidance, as it should cool off into the mid and upper 30s overnight...except some lower 30s for the higher elevations of CNY. With the colder air aloft still overhead do think some wet snow shower will mix in with the rain, mainly after midnight and generally for the higher terrain. With marginal and mostly above freezing surface temperatures believe any accumulations will be very light and limited to grassy/colder surfaces. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... A upper level low pressure system will be departing. However, an inverted trough feature moving in from the southwest. These features should provide enough lift to not totally rule out a few hit and miss rain showers. High pressure starts to build into our region Wednesday allowing for more in the way of sunshine. Highs should get well into the 40's both afternoons with lows only falling into the low and mid 30's. With low temperatures near freezing across the Catskills northward into Oneida county a few snow flakes may mix in with any rain showers. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... Wednesday night through Saturday: Model and ensemble trends have been toward a more blocky pattern with our region staying under an omega ridge for most of this time period. This should result in high pressure remaining over the region with mostly sunny skies. the one exception on Thursday is the possibility for clouds wrapping around an upper level low well to our east for areas east of I-81. Temperatures should rise several degrees over the model blend temperatures each day well into the 50's with nighttime lows in the 30's. For locations that miss out on any showers Tuesday and Wednesday, fine fuels may dry some on Thursday with soundings showing the potential for strong northwest wind gusts. Details will become clearer as we get closer to Thursday to see if fire spread will be a concern. Saturday night and Sunday: The omega block looks to weaken an approaching cold front. Enough lift and moisture should be present with the front for a shower chance. Temperatures still look rather warm with lows near 40 and highs well into the 50's. Some timing differences are present within the ensemble suites. Some members bring in this shower chance by the daytime Saturday while some hold off the precipitation till after Sunday. Right now current thinking is that the Omega block may trend slightly stronger if anything. Also, the GFS bias of being too quick to breakdown blocks may come into play here as well. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... MVFR and fuel alternate CIGS continue to be in place across much of the region this afternoon. As winds shift southwest later this afternoon and evening, the low level clouds are forecast to depart, shifting east. There will also be scattered rain showers around, and cannot completely rule out a rumble of thunder, especially toward KELM, KITH and KSYR...mainly between 22z to 01z this evening. There should then be a window of generally VFR conditions at the TAFS sites from about 02z through 09z Monday. Then, additional showers, clouds and vsby restrictions move in from the north Monday morning. CIGS drop back down to MVFR by 12z...and could eventually go into the fuel alternate range after 15z Monday at KRME and KSYR. KBGM and KITH will be borderline MVFR/Fuel alternate after 15z as well. Gusty south-southeast winds this afternoon and into the early evening, 10 to 20 kts. Then, winds turn southwest tonight under 12 kts. Southwest winds increase 8-15 kts with a few higher gust Monday morning and into the afternoon hours. Outlook... Monday afternoon and night...Restrictions likely in showers, especially NY terminals. Some wet snow could mix in late at night. Moderate to high confidence. Tuesday...Lingering MVFR restrictions. Possibly becoming VFR late. Low to moderate confidence. Wednesday...Possible restrictions with rain showers around. Thursday and Friday...Mainly VFR expected. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MJM NEAR TERM...MJM SHORT TERM...MWG LONG TERM...MWG AVIATION...MJM
Hazardous Weather Outlook National Weather Service Binghamton NY 608 PM EDT Sun Mar 29 2020 NYZ057-062-PAZ040-044-048-072-302215- Delaware-Sullivan-Northern Wayne-Lackawanna-Pike-Southern Wayne- 608 PM EDT Sun Mar 29 2020 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-043-047- 302215- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Bradford-Susquehanna-Wyoming-Luzerne- 608 PM EDT Sun Mar 29 2020 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Isolated thunderstorms this evening could produce heavy downpours, and gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Binghamton NY
455 PM EDT Sun Mar 29 2020
NYZ022-292145-
Steuben NY-
455 PM EDT Sun Mar 29 2020
...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN STEUBEN COUNTY
UNTIL 545 PM EDT...
At 454 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Houghton, or 14 miles south of Letchworth State Park,
moving northeast at 40 mph.
Half inch hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Wayland, Cohocton, South Dansville, Perkinsville, Stony Brook State
Park and Atlanta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
&&
LAT...LON 4253 7772 4254 7766 4258 7766 4258 7765
4257 7737 4249 7735 4242 7772
TIME...MOT...LOC 2054Z 245DEG 36KT 4243 7800
MWGSpecial Weather Statement
National Weather Service Binghamton NY
501 PM EDT Sun Mar 29 2020
NYZ025-044-045-292130-
Chenango NY-Cortland NY-Tompkins NY-
501 PM EDT Sun Mar 29 2020
...STRONG THUNDERSTORM WILL AFFECT...CENTRAL CORTLAND...NORTHEASTERN
TOMPKINS AND NORTHWESTERN CHENANGO COUNTIES UNTIL 530 PM EDT...
At 500 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ithaca, moving northeast at 65 mph.
Small hail and strong wind gusts will be possible with this storm.
Locations impacted include...
Ithaca, Cortland, Cayuga Heights, Lansing, Homer, Virgil, Dryden,
Truxton, Solon and Cincinnatus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
&&
LAT...LON 4273 7589 4273 7584 4255 7572 4237 7653
4245 7659 4278 7590
TIME...MOT...LOC 2100Z 244DEG 55KT 4244 7648
MWGSpecial Weather Statement
National Weather Service Binghamton NY
527 PM EDT Sun Mar 29 2020
NYZ036-044>046-292200-
Otsego NY-Chenango NY-Cortland NY-Madison NY-
527 PM EDT Sun Mar 29 2020
...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN OTSEGO...
SOUTHEASTERN MADISON...EASTERN CORTLAND AND NORTHERN CHENANGO
COUNTIES UNTIL 600 PM EDT...
At 527 PM EDT, Doppler radar was tracking a strong thunderstorm near
Taylor, or 12 miles east of Cortland, moving northeast at 65 mph.
Small hail and strong wind gusts will be possible with this storm.
Locations impacted include...
Eaton, Hamilton, Brookfield, Sherburne, Lebanon, Truxton, Solon,
Otselic, Cuyler and Georgetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
&&
LAT...LON 4249 7606 4270 7609 4293 7552 4293 7544
4286 7543 4287 7525 4277 7518
TIME...MOT...LOC 2127Z 244DEG 55KT 4266 7594
MWGSpecial Weather Statement
National Weather Service Binghamton NY
612 PM EDT Sun Mar 29 2020
NYZ016>018-292300-
Onondaga NY-Southern Cayuga NY-Seneca NY-
612 PM EDT Sun Mar 29 2020
...STRONG THUNDERSTORM WILL AFFECT...CENTRAL SENECA...CENTRAL CAYUGA
AND SOUTHERN ONONDAGA COUNTIES UNTIL 700 PM EDT...
At 612 PM EDT, Doppler radar was tracking a strong thunderstorm near
Aurora, or 10 miles south of Seneca Falls, moving east at 55 mph.
Small hail and strong wind gusts will be possible with this storm.
Locations impacted include...
Onondaga, Syracuse, Pompey, Romulus, Fayette, Owasco, Fleming,
Otisco, Skaneateles and Marcellus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4306 7612 4280 7595 4277 7613 4277 7627
4275 7628 4267 7685 4280 7685
TIME...MOT...LOC 2212Z 249DEG 48KT 4276 7676
BJTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
613 PM EDT SUN MAR 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL AUBURN 42.93N 76.57W
03/29/2020 M0.25 INCH CAYUGA NY TRAINED SPOTTER
&&
BJGThe Binghamton radar (KBGM), 82 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881792.